Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 142, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 17, 2001, 3:27 PM CDT for Miami County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 17, 2001, 3:27 PM CDT (20:27 UTC)
- Expired
- May 17, 2001, 4:15 PM CDT
- In force
- 48 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Miami County, KS
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 1:15 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.5 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2833 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 818 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KEAX 172028 SVRMCI KSC121-172115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 327 PM CDT THU MAY 17 2001 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MIAMI COUNTY IN EAST CENTRAL KANSAS THIS INCLUDES THE CITY OF PAOLA * UNTIL 415 PM CDT * AT 327 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES WEST OF HILLSDALE...OR ABOUT 9 MILES NORTHWEST OF PAOLA...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HILLSDALE AT 335 PM CDT SOMERSET AT 340 PM CDT BUCYRUS AT 345 PM CDT THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE HAIL UP TO 1 INCH IN DIAMETER...AND WINDS IN EXCESS OF 70 MPH. FOR YOUR SAFETY...MOVE INDOORS AND STAY AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOkODING OF LOW LYING AREAS. LAT...LON 3872 9511 3844 9505 3845 9462 3873 9464 BUNTING
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:55 AM CDT, 11 hours 32 minutes earlier.
Area forecast discussion, May 17, 3:55 AM CDT, 11 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 355 AM CDT THU MAY 17 2001 LOCATION OF FNTS/OUTFLOW BNDRYS...PCPN...CLDS WILL HV AN IMPACT ON TEMPS THRU FRI MRNG. MID/UPR LVL PATTERN HAS BCM MORE ACTV AS MID/UPR LVL RDG HAS FLATTENED...WITH PREDOMINANT ZONAL FLOW NOW IN PLACE. QSTNRY FNTL BNDRY LIES FM NRN IL ACRS EXTRM SRN IA INTO N CNTRL KS. UPSTRM CDFNT FM WRN MN CURVES SW THRU NRN NEB. STG/ISOLD SVR TSTMS OCRG WITH SRN MOST BNDRY NR MO/IA BDR WHERE CAPES RUNNING ARND 3000J. SUF INSTBY PRESENT TO SUPPORT SOME LRG HAIL FOR THE REST OF THIS MRNG. CNVTV COMPLEX SHUD TRK E THIS MRNG WITH MAIN PCPN THREAT FAR NRN MO CNTYS THIS MRNG. WATCHING LRG CNVTV COMPLEX OVR ERN CO/WRN KS. ETA/AVN MODELS HV BEST HANDLE WITH THIS FEATURE...AND TRK THIS PCPN COMPLEX EWD THIS MRNG ACRS KS. DFCLT TO SEE VORT LOBE MODELS ATTACH TO THIS FEATURE BUT FEEL IT IS MORE OF A CNVTVLY INDUCED VORT MAX WHICH WILL BCM MORE APPARANT LTR THIS MRNG. FNTL BNDRY EXPCD TO SAG SWD THIS MRNG AND BCM THE FOCUS FOR ACTV CNVTN PSBLY BY ERY AFTN. H7 TEMPS PROGD TO COOL A CPL DEGREES TDY SO AMS WILL BE LESS CAPPED. HI CAPE VALUES WILL CONT TO SUPPORT LRG HAIL/DMGG WIND THREAT THRU ERY THIS EVE ACRS SE HLF CWA. GIVEN HIGH POPS FM PROGS AND ABV SCENERIO FEEL LIKELY POPS WARRANTED FOR LRG PART OF CWA. SINCE PCPN SHUD HOLD OFF FOR ALL BUT FAR NRN CNTYS TILL THIS AFTN THINK MOST OF CWA WILL EXCEED GUID MAX TEMPS. UPSTRM CDFNT PROGD TO ENTER NW MO THIS AFTN AND COULD BE ANOTHER SOURCE FOR AFTN CNVTN. HIGH PWS SUS HVY RAIN WILL CONT TO BE A THREAT. MAY SEE SOME POST FNTL CNVTN AS SLOW MOVG MID LVL SHRTWV MOVS E INTO CWA LT THIS AFTN/EVE. EXTV CLDNS EXPCD TO LAST THRU TNGT AND THIS LIKELY TO SUPPORT WRMR MIN TEMPS THAN PROGD. COOLER AND DRIER AIR MOVS INTO CWA FRI AS SFC HI BUILDS IN. NEXT CHC OF RAIN IS SAT NGT/SUN AS STGR SHRTWV MOVS ACRS SRN PLAINS WITH INVERTED SFC FNT PUSING E ACRS KS AND INTO MO. LTST AVN/MRF SHOW A STGR CDFNT WITH MUCH COOLER AIR MOVG IN FOR TUE/WED. HV LOWERED TEMPS SVRL CAT TO REFLECT THIS. .EAX... KS...NONE MO...NONE JULY
In the hours before
Local storm report, May 17, 2:57 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
257 PM CDT THU MAY 17 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 PM 3 NW DE WITT MO .75 INCH HAIL
05/17/01 CARROLL AND 2 FOOT
CIRCUMFERENCE TREE LIMB
BLOWN DOWN. REPORTED BY
PUBLIC.Local storm report, May 17, 2:59 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
259 PM CDT THU MAY 17 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0220 PM MOSBY MO .75 INCH HAIL
05/17/01 CLAY REPORTED BY STORM
SPOTTER.Local storm report, May 17, 3:03 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
303 PM CDT THU MAY 17 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0117 PM 5 S TRENTON MO 1 INCH HAIL
05/17/01 GRUNDY ALSO HIGH WINDS BENDING
SIGNS OVER. REPORTED BY
LAW ENFORCEMENT OFFICIAL.
0120 PM 6 W TRENTON MO 1.75 INCH HAIL
05/17/01 GRUNDY REPORTED BY MEDIA.
0122 PM 4 SE TRENTON MO 1 INCH HAIL
05/17/01 GRUNDY REPORTED BY HAM RADIO
OPERATOR.
0133 PM 7 S TRENTON MO 65 MPH TSTM GUST
05/17/01 GRUNDY REPORTED BY LAW
ENFORyCEMENT OFFICIAL.Local storm report, May 17, 3:09 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
309 PM CDT THU MAY 17 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY@ LOCATION....
0256 PM ORRICK MO 1 INCH HAIL
05/17/01 RAY REPORTED BY HAM RADIO
OPERATOR.Local storm report, May 17, 3:14 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
314 PM CDT THU MAY 17 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0310 PM NORTH KANSAS CITY MO .88 INCH HAIL
05/17/01 CLAY REPORTED BY PUBLIC.
ARMOUR RD AND I-35.Local storm report, May 17, 3:20 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
320 PM CDT THU MAY 17 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0313 PM KANSAS CITY MO .75 INCH HAIL
05/17/01 JACKSON REPORTED BY FIRE AND
RESCUE.
0315 PM KANSAS CITY MO .88 INCH HAIL
05/17/01 JACKSON REPORTED BY HAM RADIO
OPERATOR. AT THE PLAZA.The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 2:25 PM CDT | Severe Thunderstorm Warning | EAX | Wyandotte | 50 min |
| May 17, 3:04 PM CDT | Severe Thunderstorm Warning | EAX | Johnson | 56 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.